High Wind, Admiralty Inlet Area
- When
- January 30, 4:00 AM PST to 9:00 AM PST
- Where
- Admiralty Inlet Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
High winds caused some power outages, mainly in Island county, but a few in southwest Skagit and eastern Clallam counties. A truck was blown sideways against the guardrail of the Deception Pass bridge.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
High winds caused some power outages, mainly in Island county, but a few in southwest Skagit and eastern Clallam counties. A truck was blown sideways against the guardrail of the Deception Pass bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 30, 2:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 AM PST FRI JAN 30 2004
.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS THE AREA EARLY THIS
MORNING WITH HEAVY RAIN AT TIMES AND SNOW IN THE MOUNTAINS. THE SNOW
LEVEL WILL FALL DRAMATICALLY BEHIND THE FRONT...DOWN TO 1500 FEET BY
THIS AFTERNOON. SHOWERS AND CONVERGENCE ZONE PRECIPITATION WILL
PRODUCE ADDITIONAL LOCALLY HEAVY SNOW IN THE MOUNTAINS. SEVERAL
WESTERN WASHINGTON RIVERS REMAIN ABOVE FLOOD STAGE AND OTHER RIVERS
ARE UNDER A FLOOD WATCH. FLOODING WILL REMAIN A CONCERN THROUGH
TONIGHT BEFORE RIVERS BEGIN RECEDING.
&&
.DISCUSSION...HEAVY FRONTAL PRECIPITATION OCCURRING ACROSS THE AREA
EARLY THIS MORNING. COLD FRONT JUST MOVED ONTO THE COAST AT 09Z
WHICH WILL GIVE 2-3 MORE HOURS OF SIGNIFICANT RAIN AND SNOW TO THE
CASCADES. PRECIP AMOUNTS WITH THIS SYSTEM THUS FAR QUITE
IMPRESSIVE. SEA-TAC NOW EXCEEDING 1.5 INCHES WITH THIS STORM AND UP
TO 5 INCHES IN THE MOUNTAINS. SEVERAL RIVER WARNINGS REMAIN IN
EFFECT ALONG WITH A WATCH FOR MOST OF W WA BASINS FROM SNOHOMISH CO
SWD. SNOW WILL TAPER OFF IN THE OLYMPICS BEHIND THE FRONT EARLY
THIS MORNING. WILL LIKELY DROP THE WARNING THERE WITH ONLY MINOR
SNOW ACCUMULATIONS IN POST FRONTAL SHOWERS. CONVERGENCE ZONE PRECIP
SHOULD BECOME FOCUSED OVER THE N/CENTRAL CASCADES TODAY WITH LOCALLY
HEAVY AMOUNTS. WILL KEEP A HIGH END SNOW ADVISORY THERE FOR ANOTHER
6 TO 12 INCHES WITH LOCAL HIGHER AMOUNTS. HEAVIER SHOWERS THIS
AFTERNOON COULD TEMPORARILY DRAG SNOW LEVELS CLOSE TO SEA LEVEL.
MODELS ALSO GENERATE LIFTED INDICES NEAR ZERO WHICH SUPPORT AN
ISOLATED THUNDERSTORM MENTION FOR THIS AFTERNOON WITH SMALL HAIL/ICE
PELLETS POSSIBLE.
SHOWERS EXPECTED UNTIL THE NEXT SYSTEM DROPS ACROSS THE AREA FROM
THE NW ON SAT. COLD AIR ALOFT IN PLACE AND THE NW TRAJECTORY WILL
KEEP SNOW LEVELS LOW...BUT NOT LIKELY TO REACH THE LOW LANDS. QPF
MAINLY LESS THAN A QUARTER INCH MOST AREAS WITH ONLY A FEW INCHES AT
BEST IN THE CASCADES.
THE NEXT CUT OFF SYSTEM APPROACHES THE PAC NW ON MON. MODELS
CONTINUE TO HAVE A DIFFICULT TIME WITH THE EVENTUAL TRACK OF THE
LOW. THE 00Z GFS BRINGS AN ELONGATED LOW INTO MAINLY OREGON WITH
PRECIP EXTENDING N INTO CENTRAL WA UNDER AN UPPER DEFORMATION ZONE.
LOW LEVEL OFFSHORE FLOW COULD DRAG IN SOME LOWER DEW POINT AIR AHEAD
OF THE LOW GIVING LOW SNOW LEVELS. HOWEVER...SOME MODELS RUNS HAVE
BEEN TRACKING THE LOW MUCH FURTHER S INTO CA OR N INTO S BC. WITH
THE EVENTAL TRACK OF THE SYSTEM HIGHLY UNCERTAIN...WILL KEEP
FORECAST WORDING AS IS WITH A CHANCE RAIN/SNOW MENTION UNTIL THE
MODELS BECOME MORE CONSISTENT.
MERCER
&&
.SEW...
.SNOW ADVISORY FOR THE CASCADES ABOVE 2000 FT TODAY.
.EXTREME AVALANCHE HAZARDS CASCADES AND OLYMPICS ABOVE
5000 FEET THROUGH TODAY.
.FLOOD WATCH WESTERN WASHINGTON SNOHOMISH-MASON-GRAYS HARBOR
COUNTIES SWD.
.SEVERAL FLOOD WARNINGS FOR WESTERN WASHINGTON RIVERS.
.GALE WARNING COAST...STRAIT OF JUAN DE
FUCA...ADMIRALTY INLET...PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY CAMANO ISLAND TO POINT ROBERTS.
.KATX...VCP21/CSR21...OPERATIONAL.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 410 PM PST THU JAN 29 2004 WAZ004-007-008-301430- CENTRAL CASCADE FOOTHILLS-SEATTLE METROPOLITAN AREA-TACOMA AREA- 410 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CASCADE FOOTHILLS AND THE SOUTH PUGET SOUND. .DAY ONE... A FLOOD WARNING IS IN EFFECT FOR SOME RIVERS IN PIERCE AND KING COUNTIES. SEE THE FLOOD WARNING BULLETIN...WGUS46...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WARNING IS IN EFFECT FOR SOME RIVERS IN PIERCE AND KING COUNTIES FOR FRIDAY. SEE THE FLOOD WARNING BULLETIN...WGUS46...FOR DETAILS. A FLOOD WATCH REMAINS POSTED FOR PIERCE AND KING COUNTIES SATURDAY. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. WAZ003-005-006-010-011-016-301430- CENTRAL COAST-EVERETT AND VICINITY-HOOD CANAL/KITSAP PENINSULA- NORTHERN CASCADE FOOTHILLS-NORTHWEST INTERIOR-SOUTHWEST INTERIOR- 410 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL COAST...SOUTHWEST INTERIOR...NORTHWEST INTERIOR...NORTHERN CASCADE FOOTHILLS...AND THE NORTH PUGET SOUND...INCLUDING EVERETT AND VICINITY. .DAY ONE... A FLOOD WATCH REMAINS IN EFFECT FOR LEWIS...THURSTON...GRAYS HARBOR... MASON...AND SNOHOMISH COUNTIES. SEE THE FLOOD WATCH BULLETIN... WGUS66...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH REMAINS IN EFFECT FOR LEWIS...THURSTON...GRAYS HARBOR... MASON...AND SNOHOMISH COUNTIES THROUGH SATURDAY. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. WAZ017-018-301430- WEST SLOPES CENTRAL CASCADES AND PASSES- WEST SLOPES NORTHERN CASCADES AND PASSES- 410 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL WEST SLOPES OF THE CASCADES. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR THE WEST SLOPES OF THE CASCADES AND PASSES ABOVE 4000 FEET. SEE THE LATEST WINTER WEATHER STATEMENT WWUS46...FOR DETAILS. AVALANCHE DANGER EXTREME ABOVE 5000 FEET AND HIGH BELOW 5000 FEET. DANGER DECREASING LATE TONIGHT. SEE THE AVALANCHE BULLETIN... WWUS86...FOR DETAILS. A FLOOD WATCH REMAINS IN EFFECT FOR SNOHOMISH...KING...PIERCE...AND LEWIS COUNTIES. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH REMAINS IN EFFECT FOR SNOHOMISH...KING...PIERCE...AND LEWIS COUNTIES THROUGH SATURDAY. SEE THE FLOOD WATCH BULLETIN... WGUS66...FOR DETAILS. HEAVY MOUNTAIN SNOW WILL CONTINUE THROUGH FRIDAY WITH SNOW LEVELS FALLING TO 2000 FEET. SEE THE LATEST WINTER WEATHER STATEMENT...WWUS46...FOR DETAILS. WAZ012-301430- OLYMPICS- 410 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS. .DAY ONE... A WINTER STORM WARNING CONTINUES ABOVE 4000 FEET TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT...WWUS46...FOR DETAILS. AVALANCHE DANGER EXTREME ABOVE 5000 FEET AND HIGH BELOW 5000 FEET. DANGER DECREASING LATE TONIGHT. SEE THE AVALANCHE BULLETIN... WWUS86...FOR DETAILS. A FLOOD WATCH REMAINS POSTED FOR GRAYS HARBOR AND MASON COUNTIES. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH REMAINS POSTED FOR GRAYS HARBOR AND MASON COUNTIES THROUGH SATURDAY. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. PZZ130>135-150-153-156-170-173-176-WAZ001-002-009-013>015-301430- ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-NORTH COAST-SAN JUAN-WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM- 410 PM PST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL COASTAL WATERS AND THE INLAND WATERS OF WASHINGTON...THE NORTH COAST...STRAIT OF JUAN DE FUCA...WESTERN WHATCOM COUNTY...ADMIRALTY INLET...AND THE SAN JUAN ISLANDS. .DAY ONE... A GALE WARNING IS IN EFFECT FOR THE WASHINGTON COAST...THE STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...AND PUGET SOUND AND HOOD CANAL TONIGHT. SEE THE LATEST MARINE FORECAST...FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS WILL CONTINUE IN THE STRAIT OF JUAN DE FUCA FRIDAY MORNING. SEE THE LATEST MARINE FORECAST...FZUS56...FOR DETAILS. ALBRECHT
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382431.